← Return to As promised, my successful tapering off Effexor (Venlafaxine)

Discussion
Comment receiving replies
@lchaso43

I am a 43yo female and have been taking Effexor XR for approx 1.5yrs. I have been at 225mg for the past 6m. I won't get too personal but will summarize to say I am a mom of 5 boys aging 27 to 7. I am currently working on my 2nd divorce and have realized I give too much. Between work, kids, no spousal support, COVID related family deaths I reached a breaking point. I am finally in a different environment and hate the fact I am dependent upon a pill. I have always been emotionally strong but age weakens more things than ur body I have found.

I have started my own tapering regimen after a lot of research. This is my 2nd attempt. My 1st attempt was MD suggested and monitored and was a complete DISASTER. Screwed me up so bad emotionally and physically that I ended up on a higher dose than BEFORE the MD guided taper attempt.
I am on wk2 of my own tapering regimen and have had very mild symptoms so far. I realized that caffeine can make the anxiety worse so I cut back on that and completely off after 3pm when I am more likely to have anxiety. Mind you I am on an XR pill so the half life is different.
I cut at 37.5 mg each week and my wk2 is 150mg. I have found that by day 3-4 of the lesser dosage is when the w/d symptoms emerge. Maybe because of the XR…IDK. I have also researched that Effexor is 87-90% secreted via the bladder w/in 72hrs so I am doing my best to drink plenty of fluids. This IS seeming to help. However I do have to say that w/in the 1st week I did have a UTI, I am not certain if this is related.
I have been one to MOST CERTAINLY get the "zaps" that people describe. To help other people relate I explain it like when you get the flu and it feels like u are "shocked" all over your skin. I have had mild w/d symptoms so far with minimal zaps, some trouble concentrating, mild insomnia that I use Melatonin to help with. However, as far as the forgetfulness…. hell, I couldn't tell u it was ALL b/c of the meds. Remember the part where I said I have 5 SONS and working on ex hub #2? That alone will eat ur brain I think.
I appreciate this article b/c I didn't consider the part where it was mentioned that if you have extreme w/d symptoms go back to the dosage u could tolerate and wait about 2wks. Extreme w/d for me would be the physical illness part. I haven't had that yet, although I DID have that on my 1st tapering attempt last year. I think that was too much of a cut too fast on the MD schedule.
Yes… it will take time to get off these pills but it took time to get HERE as well. Its hard for a person suffering from depression to understand the cliché everyone says about to "not give up". Because to be honest… that's EXACTLY what we WANT to do. My depression manifests as anger, so you don't have to always be sad and mopey to fit the depression title.
As someone who is walking this same path as many of you that will read this…. remember that there is NO cookie cutter way to do this. We are ALL different and will need different time lines. ITS OKAY. You don't expect every child to walk, talk, and wipe their own butt on the same timeline…right? THIS IS NO DIFFERENT!! BIG VIRTUAL HUGS.

Jump to this post


Replies to "I am a 43yo female and have been taking Effexor XR for approx 1.5yrs. I have..."

@ichaso43
“I cut at 37.5 mg each week and my wk2 is 150mg.”
I believe that your taper is much too fast and your going to run into worse problems down the road. The fact that you are experiencing symptoms now is an indication your taper is too fast. Weekly is not giving your body enough time to adjust. Every month is a more realistic period to wait between cuts. However, if you are determined to taper weekly you should stay on the dose or slightly increase it until any withdrawals stop before continuing. But chances are more likely than not if your taper is slower you won't have any withdrawal symptoms. Taper withdrawals in the beginning are not usually noticeable but increase as your dose becomes lower, especially if you taper by a specific milligram every week. When specific milligrams are used the percentage at the start maybe 25% but as your taper continues that percentage will jump all over place. By using the 5-10% method the percentage remains constant, (which your brain prefers) regardless of where you are in the taper process. However, compounding pharmacies can get expensive especially if not covered by insurance. I use an injectable medication which is expensive because it has to be prepared at a sterile compounding pharmacy and not covered by insurance.
Although decreasing your taper slowly is no guarantee there won’t be any side effects it should reduce the chance and/or severity of them tremendously.
Best of luck to you and for you sake I hope you extend your taper substantially. I hope you will keep us informed as to the progress of your taper.
All the best,
Jake